Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Error estimates with smooth and nonsmooth data for a finite element method for the Cahn-Hilliard equation
HTML articles powered by AMS MathViewer

by Charles M. Elliott and Stig Larsson PDF
Math. Comp. 58 (1992), 603-630 Request permission

Abstract:

A finite element method for the Cahn-Hilliard equation (a semilinear parabolic equation of fourth order) is analyzed, both in a spatially semidiscrete case and in a completely discrete case based on the backward Euler method. Error bounds of optimal order over a finite time interval are obtained for solutions with smooth and nonsmooth initial data. A detailed study of the regularity of the exact solution is included. The analysis is based on local Lipschitz conditions for the nonlinearity with respect to Sobolev norms, and the existence of a Ljapunov functional for the exact and the discretized equations is essential. A result concerning the convergence of the attractor of the corresponding approximate nonlinear semigroup (upper semicontinuity with respect to the discretization parameters) is obtained as a simple application of the nonsmooth data error estimate.
References
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65M60, 65M15
  • Retrieve articles in all journals with MSC: 65M60, 65M15
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Math. Comp. 58 (1992), 603-630
  • MSC: Primary 65M60; Secondary 65M15
  • DOI: https://doi.org/10.1090/S0025-5718-1992-1122067-1
  • MathSciNet review: 1122067